Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 24, NWS Birmingham, AL

May 24, 2010Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 24, 2010, 7:09 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2010, 7:09 PM CDT (00:09 UTC)
Expired
May 24, 2010, 10:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:09 PM CDTFLASH FLOOD6 Wsw Vernon, ALFIVE COUNTY ROADS IMPASSABLE IN THE MOLLOY AREA OF THE COUNTY...WEST OF VERNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WGUS54 KBMX 250009
FFWBMX
ALC075-250315-
/O.NEW.KBMX.FF.W.0024.100525T0009Z-100525T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF VERNON...

* UNTIL 1015 PM CDT

* AT 706 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEDFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3384 8823 3384 8807 3364 8807 3363 8826

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:15 PM CDT, 54 minutes earlier.

Area forecast discussion, May 24, 6:15 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT MON MAY 24 2010

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

THE FORECAST FOR THE REST OF THE WEEK HAS CHANGED VERY LITTLE OVER
THE PAST FEW DAYS. THE UPPER LOW CURRENTLY OUT OVER THE WESTERN
ATLANTIC WILL SLIDE WESTWARD OVER THE NEXT COUPLE OF DAYS BRINGING
THE CHANCE FOR ISOLATED TO SCATTERED SHOWERS/TSTORMS TO THE FORECAST
AREA ON TUESDAY AND WEDNESDAY AFTERNOON/EVENING. ANYTHING THAT
DEVELOPS SHOULD WEAKEN AND DISSIPATE AFTER SUNSET...THEREFORE WILL
NOT CARRY RAIN CHANCES INTO THE OVERNIGHT PERIODS.

THE UPPER LOW WILL FINALLY MOVE BACK OFF TO THE EAST ON THURSDAY
WITH RAIN CHANCES DECREASING. HOWEVER...RAIN CHANCES WILL INCREASE
ONCE AGAIN BY WEEK'S END. MODELS ARE DEPICTING A FRONTAL SYSTEM
DROPPING SOUTHWARD TOWARD THE AREA ON FRIDAY...WHICH WILL BRING YET
ANOTHER FEW DAYS OF SCATTERED CONVECTION. THE GFS AND EURO BOTH SHOW
LIMITED MOISTURE WITH THIS SYSTEM...SO DID NOT GO ANY HIGHER THAN
CHANCE POPS ON FRIDAY.

BOTH MODELS ALSO SUGGEST THAT THE FRONT WILL STALL ACROSS THE
SOUTHERN PORTION OF THE CWA LATE SATURDAY INTO SUNDAY. THE EURO THEN
PUSHES IT ON THROUGH ON MONDAY...WHILE THE GFS KEEPS IT DRAPED
ACROSS SOUTH ALABAMA. DUE TO THE DISAGREEMENT IN THE MODELS AND
THE FACT THAT IT IS STILL A WEEK OUT...DECIDED TO KEEP SLIGHT
CHANCE POPS IN OVER THE WEEKEND AND INTO MONDAY. WILL HAVE TO
WATCH FOR ANY MAJOR CHANGES WITH THE TIMING AND MOISTURE
AVAILABILITY WITH THIS SYSTEM AS IT COULD AFFECT OUTDOOR
ACTIVITIES FOR MEMORIAL DAY WEEKEND.

TEMPS WILL BE NEAR NORMAL ON TUESDAY AND WEDNESDAY AS CLOUD COVER
AND EASTERLY FLOW WILL BRING TEMPS DOWN A FEW DEGREES FROM WHAT WE
SAW TODAY. HIGHS WILL CLIMB BACK UP TO AROUND 90 DEGREES ON
THURSDAY...AND THEN COOL BACK INTO THE MID 80S THROUGH THE WEEKEND
AS THE NEXT SYSTEM PUSHES THROUGH.

19

&&

.AVIATION...00Z TAF DISCUSSION.

NO MAJOR AVIATION CONCERNS OVER THE NEXT 24 HOURS ARE EXPECTED.  WE
WILL HAVE A SIMILAR BATTLE WITH SHALLOW GROUND FOG AS WAS SEEN OVER
THE PAST SEVERAL MORNINGS AT THE NORMAL TROUBLE SPOTS OF
TCL..ANB...AND TOI.  HOWEVER...IT SHOULDN'T BE AN ISSUE SHORTLY
AFTER SUNRISE.  OTHERWISE...EXPECTING MORE WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY AT THE EASTERN
SITES.  WENT AHEAD AND INCLUDED CB TO TOMORROW'S CUMULUS DEVELOPMENT.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 24, 12:34 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 PM CDT MON MAY 24 2010

ALZ011>015-017>050-251730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1234 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 5:15 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT MON MAY 24 2010

ALZ011-242300-
MARION-
515 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 600 PM CDT...

AT 511 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR 9 MILES NORTH OF WINFIELD...MOVING
NORTHWEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BRILLIANT.
  PEA RIDGE.
  PIKEVILLE.
  PEARCES MILL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, May 24, 6:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT MON MAY 24 2010

ALZ012-250030-
LAMAR-
655 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 730 PM CDT...

AT 652 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BEDFORD...OR NEAR VERNON...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEDFORD.
  VERNON.
  STAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Local storm report, May 24, 7:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             3 W VERNON              33.76N 88.17W
05/24/2010  M1.00 INCH       LAMAR              AL   EMERGENCY MNGR

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:00 PM CDTSevere Thunderstorm WarningBMXLamar30 min
May 24, 8:43 PM CDTSevere Thunderstorm WarningBMXBarbour32 min
May 24, 10:19 PM CDTAreal Flood AdvisoryBMXJefferson3 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.